To the Editor.—
In a recent review of the toxicity of over-the-counter stimulants, Pentel1 noted hypertension, myocarditis, and ventricular arrhythmias following the use of phenylpropanolamine hydrochloride. We report two patients with increased blood pressure and bradycardia with atrioventricular block of the Wenckebach type following the ingestion of proprietary products containing phenylpropanolamine.
Report of Cases.—Case 1.—
A 13-year-old girl with no history of cardiovascular disease ingested 13 Triaminicin capsules (phenylpropanolamine hydrochloride, 25 mg; chlorpheniramine maleate, 2 mg; aspirin, 450 mg; and caffeine, 30 mg). On admission to the emergency department 1 1/4 hours after the ingestion, she was alert but complained of being light-headed. Her blood pressure was 130/100 mm Hg; pulse rate, 58 beats per minute and irregular; and temperature, 36.3 °C (97.4 °F). Physical examination findings were remarkable only for slight epigastric tenderness and bradycardia. The serum salicylate concentration two hours after ingestion was 17.4 mg/dL.
Woo OF, Benowitz NL, Bialy FW, Wengert JW. Atrioventricular Conduction Block Caused by Phenylpropanolamine. JAMA. 1985;253(18):2646–2647. doi:10.1001/jama.1985.03350420056016
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: